MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION STENTS I-CAST; PROSTHESIS, TRACHEAL, EXPANDABLE

ATRIUM MEDICAL CORPORATION STENTS I-CAST; PROSTHESIS, TRACHEAL, EXPANDABLE
Model Number 85416
Medical Device Problem Codes Off-Label Use (1494); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/20/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of the investigation into this event a follow up report will be submitted.
 
Event or Problem Description
Procedure: fenestrated evar using a cook investigational endograft with 3 fenestrations and one branch.Several icast stents and some gore vbx stents were used to connect the endograft to the visceral vessels, including both renals, sma, and celiac.An 8x38x120 icast covered stent was used to stent from the fenestrated endograft, through a fenestration, to the sma.Stent was deployed successfully, however upon withdrawal of the stent delivery balloon, the catheter shaft separated proximally to the balloon segment of the distal catheter.This separation was not detected until the stent delivery catheter was removed from the patient.Physicians were ultimately successful in fully retrieving the balloon catheter segment in one piece using a combination of snares and balloon dilation catheters.
 
Event or Problem Description
N/a.
 
Additional Manufacturer Narrative
Investigation: a fenestrated evar procedure was being performed using a cook investigational endograft with 3 fenestrations and one branch.Several icast stents and some gore vbx stents were used to connect the endograft to the visceral vessels, including both renals, sma, and celiac.An 8x38x120 icast covered stent was used to stent from the fenestrated endograft, through a fenestration, to the sma.Stent was deployed successfully, however upon withdrawal of the stent delivery balloon, the catheter shaft separated proximally to the balloon segment of the distal catheter.This separation was not detected until the stent delivery catheter was removed from the patient.Imaging done following the separation showed presence of contrast in the balloon still.The balloon catheter began to migrate distally beyond the stented ostial segment of the sma.Physicians were ultimately successful in fully retrieving the balloon catheter segment in one piece using a combination of snares and balloon dilation catheters.The withdrawal of the balloon was attempted utilizing a ¿swallowing¿ technique in which one user deflates the balloon while another user pushes the sheath down over the balloon.As the balloon loses volume, the sheath advances distally over the deflating balloon until the sheath has ¿swallowed¿ the full length of the balloon.With this method, there is no confirmation of full balloon deflation prior to withdrawal and the amount of time the balloon is allowed to deflate is not timed.With this technique the balloon is not fully deflated or visualized to be fully deflated as instructed within the instruction for use.Instead the sheath is being used to facilitate the deflation of the balloon.This is described as a two person procedure and may present issues of its own as the operator who is deflating the balloon and holding the catheter in place cannot feel the force being imparted on the sheath and conversely the operator pushing the sheath over the balloon cannot feel the force being imparted of the catheter delivery system.The device was returned and evaluated.The returned device showed that the balloon had been detached from the catheter shaft at the center of the proximal balloon weld confirming the complaint of balloon separation.The catheter at this location shows that due to the force imparted on this weld the catheter shaft was necked down to a smaller diameter before breaking or separating.To determine if the balloon had been leaking at the time of deflation the balloon was able to be inflated partially using a toughy borst adapter over the proximal balloon weld area where the catheter weld separated.The distal tip of the catheter was then clamped and the balloon pressurized.During the inflation, fluid could be seen visually entering the balloon at both the proximal and distal skive holes under the balloon indicating that these skive holes that allow the fluid to enter and exit the balloon were patent.There were also no leaks detected while applying steady finger pressure to the center of the balloon.An inspection of the inflation lumen skives was also conducted within the inflation manifold of the catheter.Both skives within the manifold were patent and were not blocked.A 20cc syringe was attached to this inflation manifold port and the catheter shaft pressurized.Upon pressurizing the shaft fluid could be seen coming out of both inflation lumens of the catheter shaft.The device history records review did not identify any non-conformances.All product quality and performance requirements were met.There was no on demand maintenance of associated manufacturing or test equipment identified around the time of manufacture and all equipment was in calibration.No significant design, material, procedural or process changes around the time of device manufacture have been identified.Based on the review of the physical product and the device history records, there is no reason to suspect that the device was defective.Although the separation of the balloon was confirmed, the investigation cannot conclude that the separation of the balloon was due to the manufacture of the device.The complaint history and capa searches identified several related complaints and two related capas for component separation (capa 429004 and 789082).Based on the details of the complaint and investigation conducted, it is likely that this complaint is of the same root cause as that identified in capa 429004 (the balloon was not allowed sufficient time to deflate prior to withdrawal of the balloon and/or was not visualized to be fully deflated under fluoroscopy).Additionally, the ¿ swallowing technique¿ described in the complaint does not time the deflation of the balloon and does not use fluoroscopy to visualize the deflation.Additional contributing factors include the off-label use of the device to stent the superior mesenteric artery, in conjunction with a fenestrated endograft.Further investigation under capa 789082 into the root cause of component separation is being conducted.The root causes assigned to this complaint include operational context and user error.

Brand Name
STENTS I-CAST
Common Device Name
PROSTHESIS, TRACHEAL, EXPANDABLE
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH
Manufacturer (Section G)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH
Manufacturer Contact
lori gosselin
40 continental blvd
merrimack, NH 
MDR Report Key16612990
Report Number3011175548-2023-00086
Device Sequence Number12332434
Product Code JCT
UDI-Device Identifier00650862854169
UDI-Public00650862854169
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K050814
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/05/2025
Device Model Number85416
Device Catalogue Number85416
Device Lot Number489565
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/20/2023
Supplement Date Received by Manufacturer05/18/2023
Initial Report FDA Received Date03/24/2023
Supplement Report FDA Received Date05/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MEDTRONIC APTUS SHEATH, ROSEN WIRE, COOK ENDOGRAFT
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient SexMale